Psychiatric symptoms frequently occur as central nervous system-related adverse effects of pharmacotherapy; topical agents, such as eye drops, have also shown adverse psychiatric effects.[ 2 ] To date, however, adverse psychiatric effects of steroid eye drops have never been reported. In our patient, the serum concentration of valproate was markedly lower than the general level corresponding to acute mania (>94 μg/mL[ 3 ]); therefore, discontinuation of the fluorometholone eye drops was possibly associated with recovery from the manic episode. In a report on a patient with hallucinatory–paranoid state induced by subconjunctival injection of steroids, psychological stress and organic changes of the brain were suggested to induce psychosis upon exposure to a small amount of steroid.[ 4 ] Similarly, our patient showed extreme anxiety and agitation initially, and his brain CT showed atrophy due to aging. These factors possibly contributed to a predisposition to develop psychiatric symptoms when treated with a small amount of steroid. Thus, when elderly patients with anxiety are treated with even a small dose of steroids, psychiatric symptoms should be carefully monitored.
Contact lens wear can be an inflammatory influence under normal circumstances, but an alreadysensitized cornea can show rebound inflammation if proper steps aren’t taken. It is imperative to use the immunosuppressive benefits of steroids with a slow taper as contact lens wear is resumed, or the patient will suffer setbacks and require multiple office visits. We typically restart limited contact lens wear when the rehabilitating cornea can tolerate a limited steroid dosage of once to twice daily.